Local

Never heard of naloxone? Opioid-overdose drug more accessible in Kansas now

This drug reverses overdoses

Kansas is one of three states in the nation without expanded access to a life-saving drug that reverses opioid overdoses. The drug is called naloxone, or Narcan by its brand-name.
Up Next
Kansas is one of three states in the nation without expanded access to a life-saving drug that reverses opioid overdoses. The drug is called naloxone, or Narcan by its brand-name.

If many Kansans haven’t heard of the drug naloxone before, they’re more likely to now.

Nationally, it’s becoming part of the vocabulary of substance abuse — and first aid. This past April, the U.S. surgeon general issued an advisory with this part in bold: “knowing how to use naloxone and keeping it within reach can save a life.” The advisory notes that the number of opioid overdose deaths nationwide doubled from 2010 to 2016, to 42,249.

In communities hardest hit by the opioid crisis, naloxone is a household word, and the special drug is increasingly used by first responders.

Kansas legislators passed a law making the overdose-fighting drug much more accessible beginning in July 2017.

Naloxone already has been a life-saver in the state, according to substance abuse treatment providers: There’s a Wichita heroin user in his 30s who owes his life to a friend who sprayed naloxone into his nose so he could resume breathing. There was a man at a Shawnee residential center who “was turning blue” after an overdose and revived by naloxone.

Still, in Wichita, the need for naloxone is more limited than in some other communities around the nation because at least so far opioids haven’t reached crisis level here, local officials say.

Naloxone temporarily reverses an overdose from opioids — a group of drugs including heroin and pain-killing medicines like oxycodone, hydrocodone, codeine and fentanyl.

Google those names, and you’ll see cautionary messages like: “High risk for addiction and dependence. Can cause respiratory distress and death when taken in high doses or when combined with other substances, especially alcohol.”

The overdose symptoms that naloxone temporarily blocks include extreme drowsiness, slowed breathing or loss of consciousness, according to the Kansas Board of Pharmacy.

Under the relatively new state law, anyone can buy and carry naloxone without a prescription. Anyone can administer the drug “in good faith to a person suspected of experiencing an opioid overdose without being subject to civil or criminal liability,” according to answers to frequently asked questions on the board’s web page.

Although meth and alcohol remain the biggest problem substances in Wichita and statewide, treatment programs are seeing an increase in opioid cases, particularly with synthetic opioids like fentanyl, said Barth Hague, president and CEO of Newton-based Mirror Inc.

The synthetics, much of which come from China, are extremely powerful and deadly, Hague said.

Beginning this past spring, Mirror put naloxone kits at its facilities around the state and trained all staff in how to use the nasal spray, which is fairly simple to administer, he said. New hires also get the training.

The medicine is safe to use even if the emergency turns out not be an overdose, he said. The idea is that if a staffer isn’t sure whether someone has overdosed, use it “to be on the safe side.” But it’s vital to always call 911 immediately as well.

Mirror has seen the benefit of stocking the drug and training staff to use it. About a week after Mirror trained its staff, they found a client at a Shawnee residential center suffering from an apparent opioid overdose. He was in a bathroom, and he was unconscious, unresponsive, not breathing. His skin “was turning blue,” Hague said.

“He was essentially on his way to death, as I understand it.”

So the staff gave him naloxone while paramedics were on the way, and the man began breathing. “And our client’s life was saved as a result of that,” Hague said.

Mirror keeps four naloxone doses at each of its sites, Hague said, but is considering keeping more, partly because of the rising use of the synthetic opioid carfentanil, Hague said. The Drug Enforcement Administration says that carfentanil is exponentially more powerful than morphine. Emergency treatment for the drug can require extra doses of naloxone, Hague said.

Mirror uses the nasal spray version of naloxone partly because it is easier to use and not as expensive, he said. Mirror pays $75 for each naloxone kit (the Narcan brand version); there are two doses per kit.

The owner of a different treatment program, who asked not to be identified because of privacy concerns, said he knows of another instance where naloxone saved a life. It happened about six months ago in Wichita. One man, in his 30s, was lying unconscious on the floor after a heroin overdose. His friend used naloxone nasal spray to revive him.

The owner said he does, however, have a concern about naloxone: “If a person uses that more than one time, it’s a crutch,” he said.

EMS experience

Although naloxone can be a rescue tool, Sedgwick County EMS crews rarely have to use it, said John Gallagher, a physician who is the county’s medical director.

EMS uses the drug one time for every 250 emergency calls, Gallagher said. It’s less than once a day for the entire county. Or put another way, for the month of October, EMS administered only 19 doses of naloxone in 5,250 calls.

EMS has a range of ways to get the drug into a patient: by injection into a vein or muscle or by nasal spray.

Still, naloxone is used much less here than in places like Ohio, which has a severe opioid crisis, Gallagher said.

Instead of opioids, he said, “We have a much more prevalent meth problem. That’s the drug of choice for this county.”

Sedgwick County Sheriff Jeff Easter agrees. “We’re dealing with the methamphetamine crisis here.” Instead of stocking its patrol cars with naloxone, which can be damaged by heat or cold, the Sheriff’s Office equips its patrol deputies with breathing bags. The bags are used to maintain breathing until EMS gets to an emergency.

That’s not to say that naloxone doesn’t serve an important role around Wichita, Gallagher said. There are at least two groups of people in Sedgwick County, he said, who clearly benefit from keeping naloxone:

1. People who have a friend or loved one who abuses opioids.

2. Typically older patients on prescribed opioids at risk of accidentally overdosing.

The American Red Cross is promoting an online first-aid course for opioid overdose. The course gives information on how to use different naloxone products.

Naloxone blocks the overdose effect of opioids and makes a person resume breathing — but only if the heart is still beating. That’s important to remember, Gallagher said.

So anyone who doesn’t have a pulse needs CPR to survive because naloxone alone won’t save them, he said.

“I tell people, ‘Think of naloxone as a breathing medicine’.”

Another thing to know when using the drug to help someone: The person could become violently agitated as the naloxone takes effect.

The naloxone law

Under the 2017 Kansas law, anyone can go to a pharmacy and get naloxone, said Alexandra Blasi, executive secretary of the state pharmacy board. Pharmacies can recommend the drug for someone who has a history of opioid overdose or who takes high levels of opioids by prescription.

A little more than a fourth of the state’s active pharmacists can provide the drug without a prescription. Pharmacists are required to tell patients how to use the drug safely.

Someone getting naloxone from a pharmacy would likely get it in the form of a nasal spray or auto-injector.

The goal of the law was to make the naloxone available to anyone who might want or need it, Blasi said.

Kansas law enforcement officers and school nurses are allowed to have it in their kits, Blasi noted.

Wichita school district nurses do not stock it, district spokeswoman Susan Arensman said.

  Comments